Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 9, 2018, 7:13 PM EDT for Colleton County, South Carolina. It was in force for 62 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 9, 2018, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:14 PM EDT | TSTM WND DMG | 1 Sw Walterboro, SC | COLLETON COUNTY FIRE AND RESCUE REPORTED A LARGE TREE DOWN BLOCKING ALL FOUR LANES OF SOUTH JEFFERIES BOULEVARD. |
| Aug 9, 7:18 PM EDT | TSTM WND DMG | 1 Ne Hendersonville, SC | TRAINED SPOTTER REPORTED A TREE DOWN ON US 17 NORTH ALTERNATE. |
| Aug 9, 7:18 PM EDT | TSTM WIND 58 | 1 Ne Hendersonville, SC | TRAINED SPOTTER REPORTED A TREE DOWN ON US 17 NORTH ALTERNATE. |
| Aug 9, 7:26 PM EDT | TSTM WND DMG | 2 Wsw Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED 2 TREES DOWN ON I-95. ONE TREE WAS DOWN NEAR MILE MARKER 53 NORTHBOUND AND THE OTHER WAS DOWN BETWEEN MILE MARKERS 54 AND 55. |
| Aug 9, 7:28 PM EDT | TSTM WND DMG | 2 Nw Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN THE 2000 BLOCK OF BELLS HIGHWAY. |
| Aug 9, 7:33 PM EDT | TSTM WND DMG | 2 Sse Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN THE 2200 BLOCK OF GREEN POND HIGHWAY. |
| Aug 9, 7:33 PM EDT | TSTM WND DMG | 2 Sse Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HIGHWAY 303 NEAR RIVERS STREET. |
| Aug 9, 7:33 PM EDT | TSTM WND DMG | 3 Se Walterboro, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HIGHWAY 64 ABOUT A HALF MILE FROM RODEO DRIVE. |
| Aug 9, 7:35 PM EDT | TSTM WND GST 46 | Lowcountry Regional Air, SC | THE KRBW AWOS MEASURED A 40 KNOT WIND GUST. |
| Aug 9, 7:37 PM EDT | TSTM WND DMG | 5 Nne Ritter, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON CHARLESTON HIGHWAY NEAR THE INTERSECTION WITH ST. PETERS ROAD. |
| Aug 9, 7:46 PM EDT | TSTM WND DMG | 2 Sw Cottageville, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON JACKSONBORO ROAD NEAR THE INTERSECTION WITH BODISON MEMORIAL DRIVE. |
| Aug 9, 7:49 PM EDT | TSTM WND DMG | Cottageville, SC | *** 1 INJ *** COLLETON COUNTY FIRE AND RESCUE REPORTED A TREE DOWN ON A HOUSE NEAR THE 10400 BLOCK OF COTTAGEVILLE HIGHWAY. ONE PERSON SUSTAINED MINOR INJURIES AS THE TREE WENT THROUGH THE HOUSE. |
| Aug 9, 7:49 PM EDT | TSTM WND DMG | Cottageville, SC | *** 1 INJ *** COLLETON COUNTY FIRE AND RESCUE REPORTED A TREE DOWN ON A HOUSE WITH AN UNKNOWN NUMBER OF INJURIES NEAR THE 10400 BLOCK OF COTTAGEVILLE HIGHWAY. |
| Aug 9, 7:50 PM EDT | TSTM WND DMG | 4 Ne Cottageville, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON PEIRCE ROAD BETWEEN ELF JAC WAY AND MCDANIELTOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
033
WUUS52 KCHS 092313
SVRCHS
SCC029-100015-
/O.NEW.KCHS.SV.W.0055.180809T2313Z-180810T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
713 PM EDT THU AUG 9 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Colleton County in southeastern South Carolina...
* Until 815 PM EDT.
* At 713 PM EDT, a severe thunderstorm was located over Walterboro,
moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Walterboro, Cottageville, Hendersonville, Round O, Green Pond,
Jacksonboro, Ashepoo and Canadys.
This warning includes I-95 in South Carolina between mile markers 51
and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3306 8059 3307 8053 3306 8051 3306 8046
3305 8040 3303 8039 3302 8041 3297 8042
3293 8040 3291 8041 3289 8039 3287 8040
3284 8039 3274 8045 3271 8043 3272 8076
3311 8073 3311 8067
TIME...MOT...LOC 2313Z 265DEG 10KT 3289 8067
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
002
WWUS52 KCHS 092351
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
751 PM EDT THU AUG 9 2018
SCC029-100015-
/O.CON.KCHS.SV.W.0055.000000T0000Z-180810T0015Z/
Colleton SC-
751 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR COLLETON COUNTY...
At 751 PM EDT, a severe thunderstorm was located 10 miles southwest
of Givhans Ferry State Park, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Cottageville, Round O, Jacksonboro, Ashepoo and Green Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3306 8060 3307 8053 3306 8051 3306 8046
3305 8040 3303 8039 3302 8041 3297 8042
3293 8040 3291 8041 3289 8039 3287 8040
3284 8039 3274 8045 3271 8043 3272 8062
3293 8060
TIME...MOT...LOC 2351Z 272DEG 17KT 3290 8046
HAIL...<.75IN
WIND...60MPH
$$767
WWUS52 KCHS 100013
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
813 PM EDT THU AUG 9 2018
SCC029-100023-
/O.EXP.KCHS.SV.W.0055.000000T0000Z-180810T0015Z/
Colleton SC-
813 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
815 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3306 8060 3307 8053 3306 8051 3306 8046
3305 8040 3303 8039 3302 8041 3297 8042
3293 8040 3291 8041 3289 8039 3287 8040
3284 8039 3274 8045 3271 8043 3272 8062
3293 8060
TIME...MOT...LOC 0013Z 265DEG 10KT 3291 8039
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:12 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 9, 4:12 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Charleston SC 412 PM EDT Thu Aug 9 2018 .SYNOPSIS... Inland low pressure will persist into next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Into Thursday evening: Multicell convection will continue along the I-16 corridor. Given MLCAPE values as high as 3000 J/KG and downdraft CAPE values exceeding 1000 J/KG in this area we will continue to assess the potential for isolated pulse severe/ brief damaging winds in this area. Meanwhile, isolated to scattered thunderstorms developing upstream will push into the region from inland/west toward the coast/east into the evening. Cannot rule out an isolated/brief severe thunderstorm with damaging wind gusts north of I-16 but the probability for severe weather will remain low. Also of note, the sea breeze will remain pinned near the coast, and isolated pulse thunderstorms will develop/dissipate near this boundary over coastal counties and adjacent coastal waters. This could enhance the potential for cloud to ground lightning at the beaches and adjacent waters. Later Thursday evening through the overnight: Multicell thunderstorms could continue to push into the region from inland locations well into the evening, but latest guidance suggests that overall coverage will gradually wane. Not long after midnight, PoPs fall to less than 15 percent with no explicit mention of showers/thunderstorms over land. Even near the coast, the land breeze/associated offshore flow should hold any overnight convection off the coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... The weather pattern becomes more unsettled across the Southeast. The mid-levels consist of broad high pressure centered in the southern Gulf of Mexico Friday. This high will slowly drift northward into Sunday. Meanwhile, a weak trough will be over the MS Valley Friday morning, moving eastward and passing over or just to our north Saturday morning. Then, a elongated low forms to our north Saturday and persist into Sunday. At the surface, a combination of troughing, low pressure, and a stationary front will be to our west during the short term. The interaction/development/dissipation of these surface features with the mid-levels will drive the weather each day. Though, the mesoscale details will be somewhat complex. We're generally forecasting chance POPs each afternoon. Though, Saturday and Sunday appear to be the more active days. PWATs hover around 2". Instability is more typical of mid-August values. So afternoon/evening showers and thunderstorms are a good bet. Given the atmospheric setup, severe storms (especially this weekend) with damaging winds cannot be ruled out. By the details are too hard to pin down at this point and will be best defined as the forecast rolls into the near term. Both high and low temperatures will be about 2-3 degrees above normal. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A cutoff low over the Midwest will dip southward early next week, making its closest approach to our area Monday into Tuesday. High pressure sliding into its more climatologically normal position to our east will turn low level flow more southwesterly during this time, and low level moisture will surge, with PWats over 2 inches. This, in combination with a series of shortwaves that will pivot around the southern periphery of the afore mentioned upper low will result in continued unsettled weather for the early part of the week. By midweek, the upper low will shift towards the Northeast and ridging will reestablish locally, ushering in a warmer and drier pattern. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Expect thunderstorms in the KSAV vicinity into early evening. Expect amendments to account for direct thunderstorm impacts as this situation evolves. The chance for thunderstorms in the KCHS vicinity appears much more uncertain, and no mention of thunderstorms is justified through the 18Z TAF period. Outside any thunderstorms, expect VFR through the 18Z TAF period. Extended Aviation Outlook: Brief flight restrictions are possible in afternoon/evening showers/thunderstorms. Otherwise, VFR. && .MARINE... Tonight: The sea breeze will give way to enhanced SW winds as high as 15-20 kt, then winds will veer back to the west and will diminish somewhat by dawn. Seas of 2-3 feet will prevail, although seas as high as 4 feet could develop tonight beyond 20 nm. Given the west/offshore flow, thunderstorms over land could push into coastal waters and produce locally hazardous conditions, especially through this evening. The weather pattern becomes more unsettled across the Southeast as low pressure persists inland. The marine side can expect mostly SW winds. Winds could become gusty near the coast with the sea breeze each afternoon. Seas will average 2-3 ft through Saturday, then 2-4 ft Sunday onward. && .TIDES/COASTAL FLOODING... A Perigean Spring Tide will contribute to elevated high tide levels into early next week. The evening high tides could produce minor coastal flooding, mainly Friday into Mon. Thus, Coastal Flood Advisories are possible. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...SPR SHORT TERM...MS LONG TERM...CEB/MS AVIATION...MS/SPR MARINE...MS/SPR TIDES/COASTAL FLOODING...MS
Hazardous weather outlook, Aug 9, 3:47 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 347 PM EDT Thu Aug 9 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-102000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 347 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-102000- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 347 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal Flooding: Astronomical factors and winds turning somewhat onshore each evening will lead to elevated tides through the weekend. Minor coastal flooding is possible with the evening high tides, mainly Friday into Monday. Coastal Flood Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 9, 6:09 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 1 SSW MILLHAVEN 32.92N 81.66W
08/09/2018 SCREVEN GA 911 CALL CENTER
SCREVEN COUNTY 911 CENTER REPORTED A TREE DOWN ALONG
MILLHAVEN ROAD NEAR THE JOHNSON GROVE ROAD INTERSECTION.
TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
&&
EVENT NUMBER CHS1800700
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:05 PM EDT | Special Weather Statement | CHS | Colleton | 25 min |
| Aug 9, 2:44 AM EDT | Special Marine Warning | CHS | 44 min | |
| Aug 9, 6:10 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 65 min |
| Aug 9, 6:42 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 63 min |
| Aug 9, 7:50 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.